Skip to content
My WebMD Sign In, Sign Up
Type 2 needing input on pros and cons of steroid injection.
avatar
adaptomom posted:
Good Morning,
I have type 2 diabetes which is, according to my doctors, under "tight control" (fasting 88-97, A1C 6,0) and have developed a very painful case of tennis elbow. After nearly two months of passive physical therapy with very little improvement I had an MRI yesterday and will get the results tomorrow. If nothing is torn, I am considering a steroid injection. I have read mixed opinions on this. Some say it raises blood sugar temporarily and others say it can cause diabetes in non-diabetics! Has anyone out there with type 2 had to have a steroid injection and if so, what has your experience been as far as blood glucose levels? I am tired of this debilitating pain, and anti-inflammatories have provided no relief, but I want to make an informed decision about the steroid shot. Thanks!
Reply
 
avatar
flutetooter responded:
I have had a steroid injection for a shoulder and for a wrist. Both times my sugar was elevated for about 3 days. During that time I cut WAY back on all carbs to counteract the effect. Did you know that some of the complications of diabetes that begin in the early diabetes or prediabetes stages are carpel tunnel, frozen shoulder, and other joint ailments. Evidently the sugar causes many damages early on. Have you tried a topical steriod such as Voltaren which doesn't enter the blood stream as much? It was immediately effective for me.
If at first you don't succeed, try, try again!
 
avatar
Debsbears responded:
I also had steroid injections but at the time I was on Metformin, the injections would raise my sugars as high as 200 but only for a couple of days, then back to my normal.

Since I have been off the Metformin I have not had any injections just the Prednisone pills for a week at a time and it raised my sugars only to the 160 level while on it.
I shall wait upon the Lord and renew my strength.



 
avatar
adaptomom replied to Debsbears's response:
Thanks, Flutetooter and Deb. I met with my primary this week; Voltaren is an option. Apparently on further review of the MRI there is a partial tear of a tendon, but he believes it will eventually repair. Voltaren is an option we are considering trying before a steroid shot. I do take 500mg Metformin twice a day; neither the doctor or the endo are against the steroid shot due to the diabetes, they are more concerned about the thinning of the tendons. I may go with the Voltaren and see how that works. Thanks again!
 
avatar
Debsbears replied to adaptomom's response:
Thanks for the update - the Voltaren might help with some pain relief.

If you have the shot remember it will only raise your sugars temporary for a few days then it will go back to your normal. I hope all goes well. Deb
I shall wait upon the Lord and renew my strength.





Featuring Experts

Michael Dansinger, MD, is a nationally recognized authority on dietary and lifestyle counseling for weight loss and disease prevention. He is the nutr...More

Helpful Tips

normal reading
My Dr. said I have diabetes my a1c level is 6.5 and wants me to take Metformin 500mg. I took my bs test and it was 103 after I ate. I have ... More
Was this Helpful?
1 of 4 found this helpful

Expert Blog

Conquering Diabetes - Michael Dansinger, MD

Dr. Michael Dansinger provides thoughtful tips for those with type 2 diabetes or pre-diabetes who want to reclaim their health...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.